MenuMENU
Public Health > Public > Ask a Toxicologist

8_-_2013-02-22.JPG

Have a toxicology related question? Can't find the answer? !

Your source for personal toxicology information.
 
The “Ask A Toxicologist” program is part of a growing effort by the College to improve public awareness and education regarding the toxicity of medication interactions, occupational chemicals, new drugs of abuse, venoms and plant toxins. The goal of the program is to provide rational, evidence-based answers to common medical toxicology questions – clearly and concisely. Members of the public are encouraged to submit questions through  for review by a panel of experts in human poisoning, who will post a consensus opinion written by one expert in the field. There is no charge for this service.
 
These answers are provided by volunteer medical toxicologists for the purpose of public education, and do not necessarily represent the policies or positions of the American College of Medical Toxicology.
 
Questions relating to an individual’s health concerns cannot be answered, as the program cannot create or replace a doctor-patient relationship. Additionally, we are unable to provide counsel, advice or interpretation for any legal issue. Questions and answers should be of a general nature, and of interest to a wide population. Not all questions will be able to be addressed.

Ask A Toxicologist

What is naloxone?

posted on 7:49 AM, December 5, 2016
Opioids are drugs derived from the opium poppy, including such agents as morphine and codeine that have a number of effects on the body. These include reduction of pain, as well as the side effects of sleepiness, constipation and itching. More serious and concerning effects include slow breathing and slow heart rate. Naloxone, also called ‘NarcanTM’, blocks and reverses these effects, and can be used to treat an overdose of opioids by increasing a person’s breathing back to a normal rate, and by waking the person back up. Naloxone can be used to reverse the effects of most types of opioids, such as morphine, hydromorphone, oxycodone, hydrocodone, fentanyl, methadone, and heroin. In individuals who take or use opioids daily, naloxone can cause withdrawal symptoms such as nausea, vomiting, diarrhea, sweating, yawning, anxiety, runny nose, and watery eyes. In severe cases where too much naloxone is given to a person who is a heavy user of opioids, the rapid reversal of the opioids can cause lung inflammation and abnormal heart rhythms. For this reason, low doses of naloxone should be used to safely reverse opioid effects.
 

How and why is naloxone given?

Naloxone can be injected into a vein, muscle, or under the skin, and can also be given by spraying the medication into the nose or through a breathing mask. It can also be taken by mouth or through a feeding tube. Some forms of oral opioid medications contain naloxone, designed to help keep people safe by preventing them from abusing the opioids pills by snorting crushed pills, or injecting pills dissolved in liquid. Naloxone is available in hospitals, and is carried by medical personnel such as emergency medical technicians and paramedics, and some police officers. In some parts of the US, naloxone is available to individuals who abuse opioids due to addiction, as well as their friends and family. Quick access to naloxone can save a life by helping a person to start breathing again after an overdose.


How does naloxone work?

Opioids create their effects in the body when they attach to a receptor, similar to the interaction between a lock and key, where the opioid is the key, and the receptor is the lock. Once the key enters the lock, the body experiences the effects of the opioid. Opioids act in the brain by repeatedly attaching and then detaching from these receptors. Naloxone works by preventing the opioid ‘key’ from entering the receptor ‘lock’ - a process called ‘competitive antagonism’. Once an opioid can’t attach to the receptor, it can’t cause opioid effects.


Are there any opioids that cannot be reversed by naloxone?

There are a few cases where naloxone is not effective in reversing opioid effects. Since naloxone works by preventing opioids from attaching to the opioid receptors in the brain (called ‘mu’, ‘kappa’, and ‘sigma’), it doesn’t work as well against those that are very slow to detach once bound to the receptor (a characteristic called ‘slow dissociation’). For example, buprenorphine, which is used to treat opioid addiction, has a very strong ‘lock and key’ interaction (also called ‘high affinity’), which doesn’t reverse very well with naloxone unless it is given in large enough doses to ‘out compete’ buprenorphine for the receptors. Opioids with very strong or long-lasting effects, such as methadone, sometimes require higher or repeated doses of naloxone to reverse effects.


Conclusion

Naloxone is a safe, effective and potentially life-saving medication that reverses the dangerous effects of opioid overdose by increasing a person’s breathing back to a normal rate, and by waking the person back up.


References
Nelson LS, Howland M. Antidotes in Depth. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank's Toxicologic Emergencies, 10e. New York, NY: McGraw-Hill; 2015.
Van Dorp E, Yassen A, Sarton E, Romberg R, Olofsen E, Teppema L, Danhof M, Dahan A. Naloxone reversal of buprenorphine-induced respiratory depression. Anesthesiology 2006;105(1):51-7.
Barton ED, Colwell CB, Wolfe T, Fosnocht D, Gravitz C, Bryan T, Dunn W, Benson J, Bailey J. Efficacy of intranasal naloxone as a needleless alternative for treatment of opioid overdose in the prehospital setting. J Emerg Med. 2005;29:265–271.
Beletsky L, Rich JD, Walley AY: Prevention of fatal opioid overdose. JAMA. 2012;308:1863–1864.
Boyer EW: Management of opioid analgesic overdose. N Engl J Med. 2012;367:146–155.
Centers for Disease Control and Prevention (CDC): Community-based opioid overdose prevention programs providing naloxone—United States, 2010. MMWR Morb Mortal Wkly Rep. 2012;61:101–105
view archives archives
RSS rss